Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 26, 2021Salt Lake County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 26, 2021, 7:08 PM MDT for Salt Lake County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 7:08 PM MDT (01:08 UTC)
Expired
Jul 26, 2021, 7:45 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 66 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3669 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS85 KSLC 270108
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
708 PM MDT Mon Jul 26 2021
 
UTZ101-102-104-105-270145-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
708 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SALT LAKE...
SOUTHWESTERN DAVIS AND EAST CENTRAL TOOELE COUNTIES UNTIL 745 PM
MDT...

At 708 PM MDT, National Weather Service Doppler radar indicated
showers capable of producing gusty winds near Stansbury Park, or 9
miles north of Tooele...moving northwest at 20 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Tooele, Grantsville, West Jordan,
Taylorsville, South Jordan, Stansbury Park, Kearns, Magna, Oquirrh,
Bingham Canyon Mine, Great Salt Lake South of the Causeway, Erda,
Copperton and Lake Point.

This includes Interstate 80 in Utah between mile markers 84 and 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4075 11195 4054 11198 4062 11257 4087 11243
TIME...MOT...LOC 0108Z 113DEG 15KT 4066 11224 

$$

MT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 26, 4:11 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 26, 4:11 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
411 PM MDT Mon Jul 26 2021

.SYNOPSIS...Moisture over southern Utah will spread northward
across the remainder of Utah and southwest Wyoming as the ridge
moves over Colorado and opens the door to southerly flow
containing deep moisture. The ridge is expected to remain parked
over Colorado through the week.

&&

.SHORT TERM (Through 12Z Thursday)...Deep moisture with PWs over
1.50 inches over the extreme southwest corner of Utah along with
LCL below 2000 ft have combined to produce flash flooding in
several areas already in southwest this afternoon and will
continue into this evening. Farther north in west central Utah
some severe thunderstorms have occurred where the shear dynamics
are more supportive. These storms are expected to create a meso
high due to the rain cooled air over the central portion of Utah
late this afternoon into early evening, which will likely cause
gusty southerly outflow winds from about northern Millard and Juab
Counties northward. Some of the high resolution models show the
potential for strong winds reaching 50 to 60 mph. Have increased
general winds to 10-20 mph, but areas between I-80 and northern
Millard need to be aware that gusty winds much higher than this
could occur this evening. These conditions are attributed to the
the easterly wave which move across Arizona yesterday which turned
northwest clipping southern Utah today.

In the wake of this easterly wave, somewhat drier conditions are
expected over southern Utah Tuesday and Wednesday, while the
moisture associated with the easterly wave moves into northern
Utah. The PWs surge from near 0.50 of an inch today to over 1.25
inches at SLC tomorrow. Therefore the focus of our attention will
shift from southern Utah to northern Utah for potential flash
flooding, especially over burn scars.

Temperatures were taken down a few degrees below MOS guidance for
northern Utah due to more clouds and precip while temperatures
across southern Utah were brought up a couple as more sunshine
expected in the south. Temperatures are likely to remain a couple
degrees below normal in the north and south due to the abundant
moisture and additional clouds and storms. Due to extensive clouds
at night have brought temperatures in northern Utah up a couple
of degrees.

.LONG TERM...(After 12Z Thursday)...High pressure to the east will be
positioned to provide more monsoonal moisture advection into the
state Thursday. The ridge will move further east and orient more SE
to NW, which bring more of a threat for showers, thunderstorms, and
flash flooding throughout Utah. Precipitable water values will stay
near or exceed 1" Thursday through the weekend.

With showers and thunderstorms likely increasing as the weekend gets
closer, already saturated ground, washes that have already had
flooding issues, and other locations susceptible to flooding could
experience those conditions with less rainfall than that which has
caused flooding.

As increased clouds and precipitation are expected, cooler
temperatures will follow. Salt Lake City could have its first day
that doesn't get into the 90s in over a month this weekend. Southern
Utah will trend cooler. Highs of 5-10F cooler than average are
expected.

On a drier side, the EPS and GEFS both have a pattern change to an
open wave with more west to southwest flow around Tuesday/Wednesday
next week. More model runs that stay similar as that gets closer
will increase confidence, but wet conditions for much of Utah will
last until the monsoonal flow exits.

&&

.AVIATION...KSLC...VFR conditions will persist across the KSLC
terminal through the valid TAF period. Smoke will slowly disperse
through the afternoon but haze may bring intermittent visibility as
low as 6SM between 22-03z. Northerly flow will continue through the
evening until the diurnal wind shift to the southeast around 03Z.
There is a 20% chance of shower or thunderstorm development in the
Salt Lake Valley that would drive a wind shift to southeast along
with strong gusts as early as 01Z.

Rest of Utah and southwest Wyoming...Showers and thunderstorms will
continue this evening across central and southern Utah, mainly from
KPVU south. Intermittent MVFR conditions will be possible at
terminals directly impacted by a thunderstorm. Strong and erratic
winds can be expected around thunderstorms. Outside of
thunderstorms, VFR conditions are expected. Smoke will diminish
across northern Utah, but lingering haze may lower visibility as low
as 6SM between 22-03z.

&&

.FIRE WEATHER...The flow aloft will become southerly across the Great
Basin through this week as the ridge recenters over Colorado. Deep
moisture will be imported across the entire region with the emphasis
over central and northern Utah Tuesday and Wednesday, while the south
will see a little less activity compared to recent days. However, an
impulse is expected to bring widespread showers and thunderstorms
back into southern Utah Thursday and Friday while the north
remains active as well.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ122-124-125.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wessler
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 26, 4:21 PM MDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
421 PM MDT Mon Jul 26 2021

UTZ101>131-WYZ021-272230-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
421 PM MDT Mon Jul 26 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Moisture will spread northward tonight. Showers and thunderstorms
moving through central into northern Utah may produce strong
gusty winds initially.

Across southern Utah, showers and thunderstorms capable of
producing heavy rain, gusty winds, and hail are expected to end
by late this evening. However, flash flooding potential will
remain elevated into this evening, especially in prone areas such
as slot canyons, burn scars, areas of steep terrain, and normally
dry washes and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will continue to spread north through the rest of the
forecast area by Tuesday and remain in place through the week.
Daily showers and thunderstorms capable of heavy rain, gusty
winds and small hail will occur each afternoon and evening across
much of the forecast area during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 26, 2:44 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      CEDAR CITY              37.67N 113.07W
07/26/2021                   IRON               UT   DEPT OF HIGHWAYS

            WATER IS FLOWING ONTO MANY ROADWAYS IN CEDAR CITY,
            INCLUDING ON INTERSTATE 15 NEAR MILE MARKER 59.

&&

MT
Special weather statement, Jul 26, 3:26 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
326 PM MDT Mon Jul 26 2021

UTZ123-125-262215-
Southern Mountains UT-Lower Washington County UT-
326 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

At 326 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms near St George, or 17 miles east of Virgin
River Gorge...moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
St George, Washington, Hurricane, Santa Clara, Quail Creek State
Park, Sand Hollow State Park, Ivins, Leeds, Bloomington and Snow
Canyon State Park.

This includes the following highways...
 Interstate 15 between mile markers 1 and 22.
 Utah Route 18 between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3717 11382 3727 11337 3700 11338 3700 11372
TIME...MOT...LOC 2126Z 159DEG 13KT 3699 11353

Webber
Special weather statement, Jul 26, 4:34 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
434 PM MDT Mon Jul 26 2021

UTZ122-123-125-262315-
Southwest Utah UT-Southern Mountains UT-Lower Washington County UT-
434 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND
SOUTHWESTERN IRON COUNTIES UNTIL 515 PM MDT...

At 434 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Dameron Valley, or 24 miles east of Beaver
Dam...moving north at 20 mph.

Nickel size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Dameron Valley, Enterprise, Pine Valley, Pinto, Newcastle and Veyo.

This includes the following highways...
 Utah Route 18 between mile markers 17 and 48.
 Utah Route 56 between mile markers 31 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3730 11352 3730 11373 3766 11388 3768 11344
TIME...MOT...LOC 2234Z 178DEG 19KT 3738 11362

Webber
Local storm report, Jul 26, 4:48 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      MINERSVILLE             38.21N 112.92W
07/26/2021                   BEAVER             UT   COUNTY OFFICIAL

            COUNTY SHERIFF REPORTED BASEMENT FLOODING AT A HOME IN
            MINERSVILLE.

&&

MT
Special weather statement, Jul 26, 4:55 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
455 PM MDT Mon Jul 26 2021

UTZ115-122-262345-
Southwest Utah UT-Western Millard and Juab Counties UT-
455 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLARD AND
NORTHWESTERN BEAVER COUNTIES UNTIL 545 PM MDT...

At 455 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 34 miles northeast of Ranch Campground, or 38
miles northeast of Ursine...moving northwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of southwestern
Millard and northwestern Beaver Counties.

This includes Utah Route 21 between mile markers 20 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3878 11369 3844 11352 3831 11383 3854 11405
      3865 11405
TIME...MOT...LOC 2255Z 154DEG 8KT 3841 11375

Webber
Special weather statement, Jul 26, 7:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
708 PM MDT Mon Jul 26 2021

UTZ101-102-104-105-270145-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
708 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SALT LAKE...
SOUTHWESTERN DAVIS AND EAST CENTRAL TOOELE COUNTIES UNTIL 745 PM
MDT...

At 708 PM MDT, National Weather Service Doppler radar indicated
showers capable of producing gusty winds near Stansbury Park, or 9
miles north of Tooele...moving northwest at 20 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Tooele, Grantsville, West Jordan,
Taylorsville, South Jordan, Stansbury Park, Kearns, Magna, Oquirrh,
Bingham Canyon Mine, Great Salt Lake South of the Causeway, Erda,
Copperton and Lake Point.

This includes Interstate 80 in Utah between mile markers 84 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4075 11195 4054 11198 4062 11257 4087 11243
TIME...MOT...LOC 0108Z 113DEG 15KT 4066 11224

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:39 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 27, 12:35 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr
Jul 27, 1:23 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jul 27, 1:55 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 27, 2:46 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 27, 4:40 PM MDTSpecial Weather StatementSLCRich50 min
Jul 27, 5:05 PM MDTSpecial Weather StatementSLCUinta40 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.